Montana, 2008

High Wind in Montana, December 27 to 28, 2008

December 27 to 28, 2008 · NWS BYZ · 5 events in 5 counties and zones

Strong pressure gradients along the Eastern Foothills of the Rocky Mountain Front Range resulted in high winds across these areas, as well as the favored gap flow areas of Wheatland County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong pressure gradients along the Eastern Foothills of the Rocky Mountain Front Range resulted in high winds across these areas, as well as the favored gap flow areas of Wheatland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 27, 3:14 PM MST, 13 minutes earlier.

Area forecast discussion, Dec 27, 3:14 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MST SAT DEC 27 2008

.SHORT TERM...VALID FOR SUN AND MON...

HAVE MADE SOME ADJUSTMENTS TO ONGOING HEADLINES.

BLIZZARD WARNING WILL REMAIN FOR LIVINGSTON AND BIG TIMBER. LVM
RECENTLY HAS RECORDED GUSTS INTO THE 70S...AND VSBY IN BLSN STILL
BOUNCING BETWEEN A HALF AND QUARTER MILE. SPOTTER CALL TO BIG
TIMBER INDICATES WHITEOUT CONDITIONS THERE AS WELL...THOUGH WITH
NOT AS MUCH WIND. WITH INTERSTATE TRAVEL IN MIND WILL KEEP THE
BLIZZARD WARNING GOING FOR THESE AREAS. TEMPS ALREADY IN THE MID
20S TO AROUND 30...AND RISING. SNOW SHOULD BECOME CRUSTIER THROUGH
THE NIGHT...AND BELIEVE THAT BY TOMORROW THE BLSN SHOULD BE
DIMINISHED AT LEAST SOMEWHAT...ESPECIALLY AS TEMPS RISE ABOVE
FREEZING. APPROACHING WAVE WILL BRING A PERIOD OF STRONG PRES
FALLS FOLLOWED BY A FROPA LATE SUN...SO SHOULD SEE HIGH WIND
CONTINUE THROUGH MUCH OF TOMORROW. FOR THESE REASONS WILL UPGRADE
HIGH WIND WATCH TO A WARNING BEGINNING AT 12Z TOMORROW...TO PICK
UP WHERE THE BLIZZARD LEAVES OFF.

NYE AND HARLOWTON AREAS EXPERIENCING HIGH WIND BUT NOT THE
SIGNIFICANT BLOWING SNOW. SPOTTER CALLS SUGGEST SOME GROUND
DRIFTING AND LOCALLY REDUCED VISIBILITIES BUT THAT IS ALL. STRONG
WINDS WILL CONTINUE IN THESE AREAS AS WELL...THOUGH WHEATLAND
COUNTY COULD SEE WINDS DECREASE A BIT LATER TONIGHT INTO SUN WITH
PERIOD OF PRES FALLS TO THEIR WEST. WILL CANCEL BLIZZARD WARNING
BUT ISSUE A HIGH WIND WARNING FOR THESE AREAS THROUGH SUNDAY. WITH
60-70KT MID LEVEL FLOW COULD SEE SOME EVEN STRONGER WEST GUSTS
DEVELOP ONCE SUBSIDENCE SPREADS IN WITH THE SHORTWAVE DURING THE
DAY ON SUN.

THE REMAINDER OF THE AREA HAS EXPERIENCED 15 TO 30 MPH WINDS AND
SOME GROUND DRIFTING...BUT VISIBILITIES HAVE REMAINED GOOD. WILL
LIKELY SEE LOCALIZED AREAS OF BLOWING SNOW TONIGHT...BUT DO NOT
SEE ENOUGH OF A WIDESPREAD HAZARD TO CONTINUE THE BLOWING SNOW
ADVISORY...SO WILL CANCEL IT.

LOOKS LIKE PERIOD OF STRONG WINDS WILL END SUN EVENING BEHIND
FROPA AND AS PRES FALLS TO OUR WEST AGAIN AS NEXT WAVE RAPIDLY
APPROACHES. WINDS MAY EVEN TURN EASTERLY. COULD SEE ANOTHER DOSE
OF STRONG POST FRONTAL WINDS LATE MON/MON NITE BEHIND NEXT PACIFIC
WAVE. GFS SHOWS 60-70KT AT 700MB BY MON EVENING. WILL NEED TO KEEP
WATCH OF THIS. VERY ACTIVE WIND PATTERN INDEED.

OTHER THAN WIND...A VERY GOOD PATTERN FOR SNOW OVER OUR WESTERN
SLOPES. LOOKS LIKE A FEW INCHES POSSIBLE EACH PERIOD BUT DO NOT
SEE NEED FOR A HEADLINE NOW. HAVE RAISED POPS TO CATEGORICAL EACH
PERIOD. WILL BE INTERESTING TO SEE HOW WINDS RESPOND BEHIND SUN
WAVE. IF THEY DO TURN EASTERLY THIS WILL LESSEN THE DOWNSLOPING
AND COULD YIELD A BETTER CHANCE FOR SNOW WITH ONSET OF WARM
ADVECTION LATE SUN NITE INTO MON. THEN A QUICK SHOT OF PCPN MON
NITE WITH FRONTAL PASSAGE. HAVE RAISED POPS TO COVER THIS DYNAMIC
LOOKING WAVE...BUT SHOULD BE A QUICK SHOT OF PCPN GIVEN THE VERY
FAST AND PROGRESSIVE FLOW ALOFT.

TEMPS WILL RISE ABOVE FREEZING FOR MUCH OF THE AREA ON SUNDAY FOR
THE FIRST TIME IN OVER 2 WEEKS. SHOULD SEE HIGHS NEAR OR A BIT
ABOVE 40F IN SPOTS.

JKL

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

WEDNESDAY IS EXPECTED TO BE ANOTHER DAY WITH WIND AS STRONG WEST
NORTHERLY FLOW ALOFT CONTINUES TO IMPACT THE NORTHWEST US. A FAST
MOVING WAVE IN THIS FLOW WILL BEGIN INDUCING PRESSURE FALLS DURING
THE DAY WITH IMPORTANT DIFFERENCES BETWEEN THE ECMWF AND GFS WITH
DETAILS ON THE TIMING AND TRACK OF THIS DISTURBANCE. ECMWF IS
FASTER WITH THE WAVE AND FURTHER NORTH...AND ITS TRACK HAS LESS
IMPACT ON SNAKE RIVER PLAINS SURFACE PRESSURES. GFS TRACKS ENERGY
SLOWER AND FURTHER SOUTH AND ERODES SNAKE RIVER PLAIN PRESSURES A
BIT MORE. IT WILL BE WINDY ON WEDNESDAY REGARDLESS BECAUSE OF
STRONG FLOW ALOFT MIXING DOWN...BUT HOW WINDY IS NOT CERTAIN. BOTH
ECMWF AND GFS DPROG DT ARE SHOWING SLOWER TIMING PROGRESSING WITH
THE GFS TRENDING TOWARDS A WEAKER INITIAL PIECE OF ENERGY MOVING
ACROSS THE AREA. WILL FAVOR THE GFS SINCE BOTH MODELS ARE TRENDING
TOWARDS SLOWER AND DEEPER GFS ESPECIALLY IF THERE ARE TWO WAVES
THEN THE SECOND ONE SHOULD CAUSE THE FIRST ONE TO FILL MOVE THAN
ECMWF PROGGED.  THIS PLACES MORE EMPHASIS ON A BIGGER WIND EVENT
ON THURSDAY ACROSS THE AREA WITH THE ECMWF TRACKING MORE OF THE
STRONG FLOW NORTH OF THE BORDER. FOR WEDNESDAY LOOKS DRY WITH
MOUNTAINS SEEING SNOWFALL BUT DOWNSLOPE KEEPING IT OFF THE PLAINS.
FOR THURSDAY GFS IS TRACKING A DEEP SURFACE LOW ALONG THE CANADIAN
BORDER WITH VERY STRONG 700 MB WINDS OVER THE AREA. STRONG COLD
FRONT PROGGED TO CROSS AREA DURING THE DAY AND 850 MB WINDS DURING
THE AFTERNOON INDICATE VERY STRONG WINDS COULD EXTEND WELL INTO
THE PLAINS WITH THE FRONTAL PASSAGE. PRECIPITATION WILL BE ALONG
AND BEHIND THE FRONT AND THIS SYSTEM LOOKS TO BE UNSTABLE SO WOULD
EXPECT A FAST SHOWER OF SNOW SHOWER AND HAVE RAISED POPS THURSDAY.
WINDS SHOULD CONTINUE THURSDAY NIGHT ESPECIALLY ACROSS SOUTHEAST
MONTANA AND ITS POSSIBLE THAT BLOWING SNOW COULD BE AN ISSUE IF
SOME AREAS HAVE NOT FORMED A SOLID CRUST. RIDGING OVER THE AREA ON
FRIDAY AGREED ON BY BOTH MODELS FOR A PERIOD OF QUIETER WINDS AND
A BIT LESS SNOW POTENTIAL FOR THE MOUNTAINS BEFORE ANOTHER STRONG
WAVE BEGINS MOVING THROUGH THE PACIFIC NORTHWEST. THIS WAVE
INITIATES ANOTHER ROUND OF STRONG WINDS FRIDAY NIGHT CONTINUING
INTO SATURDAY WITH MOUNTAIN SNOW EXTENDING INTO THE PLAINS ALONG A
COLD FRONT MOVING THROUGH DURING THE DAY ON SATURDAY. AGAIN
LOOKING FOR A SIGNIFICANT SURGE OF WINDS INTO THE PLAINS ON
SATURDAY IF THIS SYSTEM TRACKS AS CURRENTLY PROGGED. HIGH TEMPERATURES
THROUGH THE PERIOD LOOK TO BE SLIGHTLY BELOW FREEZING AS SNOW
COVER WILL BE SLOW TO ERODE. THIS WILL HELP OVERNIGHT LOW
TEMPERATURES FALL BELOW TO 5 TO 15 MOST NIGHT EXCEPT WEDNESDAY
NIGHT WHICH WILL SEE A MILDER TEMPERATURE IN ADVANCE OF THE FRONT.
DESPITE PERIODS OF DOWNSLOPE...THE FLOW ALOFT NEVER BECOMES
SOUTHWESTERLY SO NO SURGES OF SIGNIFICANT WARM AIR INTO THE AREA
ARE EXPECTED. BORSUM

&&

.AVIATION...

VERY STRONG WINDS WILL CONTINUE WEST OF KBIL THROUGH THE PERIOD.
THESE WINDS ARE GOING TO CREATE AREAS OF IFR TO LIFR CONDITIONS
NEAR THE MOUNTAINS AND FOOTHILLS DUE TO REDUCED VISIBILITIES
ESPECIALLY INVOF KLVM. CENTRAL AND SOUTHEAST MONTANA ARE EXPECTED
TO MAINTAIN VFR CONDITIONS. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 025/040 024/037 022/031 014/032 015/025 014/032 016/035
    00/N    23/S    21/B    12/S    23/S    22/S    22/S
LVM 026/042 029/038 020/032 015/032 016/028 019/034 023/033
    12/O    23/S    42/S    22/S    24/S    22/S    22/S
HDN 015/038 019/037 018/031 008/033 007/026 005/028 015/036
    00/B    23/S    21/N    11/B    23/S    22/S    21/B
MLS 014/037 016/030 014/027 008/029 006/021 009/021 013/028
    01/B    13/S    41/N    11/B    23/S    22/S    21/B
4BQ 014/040 018/038 017/031 008/032 008/025 009/028 013/030
    00/B    11/B    31/N    11/B    23/S    22/S    22/S
BHK 011/034 014/028 014/024 005/026 005/019 008/018 009/023
    00/B    12/S    41/N    11/B    23/S    22/S    21/B
SHR 013/041 018/041 021/031 008/035 010/025 012/029 016/034
    00/B    02/S    21/B    11/B    23/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST SUNDAY FOR ZONES
      28-63-66.
     BLIZZARD WARNING IN EFFECT UNTIL 5 AM MST SUNDAY FOR ZONES
      41-65.
     HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM MST SUNDAY FOR
      ZONES 41-65.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 27, 2:42 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MST SAT DEC 27 2008

MTZ029>040-042-056>058-064-067-068-WYZ098-099-282145-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-
NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
PARADISE VALLEY-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
242 PM MST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN THIS WEEK WILL BRING PERIODS OF STRONG
WINDS TO THE PLAINS MONDAY NIGHT INTO TUESDAY AND WEDNESDAY NIGHT
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-041-063-065-066-282145-
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
242 PM MST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BLIZZARD CONDITIONS WILL CONTINUE IN THE LIVINGSTON AND BIG
TIMBER AREAS OVERNIGHT BEFORE TEMPERATURES NEAR FREEZING CAUSE
THE BLOWING SNOW TO DECREASE. HIGH WINDS ARE ALSO EXPECTED IN
WHEATLAND COUNTY AND ALONG THE BEARTOOTH FOOTHILLS BUT BLOWING
SNOW IS EXPECTED TO BE LESS OF A PROBLEM. WINDS TONIGHT IN THE
LIVINGSTON AREA AND BEARTOOTH FOOTHILLS WILL REACH 40 TO 55 MPH
WITH GUSTS TO 75 MPH WHILE WINDS IN WHEATLAND COUNTY AND NORTHERN
SWEET GRASS COUNTY REACH 30 TO 40 MPH WITH GUSTS TO 55 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS WILL BE CONTINUING SUNDAY. THE WINDS MAY STILL CREATE
SOME LOCAL BLOWING AND DRIFTING. HIGH PROFILE VEHICLES SHOULD
PLAN ALTERNATE TRAVEL ROUTES.

THE WEATHER PATTERN WILL REMAIN ACTIVE THIS WEEK WITH POTENTIAL
FOR VERY STRONG WINDS MONDAY NIGHT INTO TUESDAY AND AGAIN
WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
December 27, 3:27 PM MST to 6:00 PM MST
Where
Southern Wheatland forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS

Sustained winds of 40 mph were observed in Harlowton.

High Wind, Beartooth Foothills

When
December 27, 4:00 PM MST to December 28, 4:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

A wind gust of 75 mph was recorded at the Stillwater Mine.

High Wind, Livingston Area

When
December 28, 9:28 AM MST to 4:00 PM MST
Where
Livingston Area forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 61 mph along with a wind gust of 78 mph was reported at the Livingston Airport.

High Wind, Northern Sweet Grass

When
December 28, 10:00 AM MST to 4:00 PM MST
Where
Northern Sweet Grass forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

Sustained winds of 40 mph were observed in Big Timber.

High Wind, Judith Gap

When
December 28, 10:00 AM MST to 11:00 AM MST
Where
Judith Gap forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were observed in Judith Gap.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143815, 143820, 143817, 143810, 143816.